MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD VIO 27IN 0 S/A UR-5; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD VIO 27IN 0 S/A UR-5; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number J376H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: after the needle fragment fell into the body, when the wound which had been partially sutured was reopened, the needle fragment was visually found.There is no problem with the patient's condition.The surgeon commented, ¿it is unclear why it broke.¿.
 
Event or Problem Description
It was reported that a patient underwent an unknown surgery on (b)(6) 2019 and suture was used.The needle was broken at the body part during fascia closure by interrupted suturing.The broken needle was dropped in the abdominal cavity.The wound was re-opened, and the broken needle was retrieved, then the wound was re-closed.The operation time was extended within 30 minutes.No additional treatment is planned.
 
Additional Manufacturer Narrative
(b)(4).Additional investigation summary: a suture needle was returned for evaluation.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.

Brand Name
VCL CT BRD VIO 27IN 0 S/A UR-5
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8805787
Report Number2210968-2019-84470
Device Sequence Number13534711
Product Code GAM
UDI-Device Identifier10705031039438
UDI-Public10705031039438
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Catalogue NumberJ376H
Device Lot NumberMPZ261
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2019
Initial Date Received by Manufacturer 06/24/2019
Supplement Date Received by Manufacturer07/29/2019
Initial Report FDA Received Date07/18/2019
Supplement Report FDA Received Date08/22/2019
Patient Sequence Number1